Yes, a person can overdose on heroin. A heroin overdose occurs when a person uses enough of the drug to produce a life-threatening reaction or death. Heroin overdoses have increased in recent years.
When people overdose on heroin, their breathing often slows or stops. This can decrease the amount of oxygen that reaches the brain, a condition called hypoxia. Hypoxia can have short- and long-term mental effects and effects on the nervous system, including coma and permanent brain damage.
Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to do so.
In 2014, the U.S. Food and Drug Administration (FDA) approved the use of a medicine called naloxone (brand name Narcan) to reverse the effects of a heroin overdose. This type of medicine is called an antidote. Naloxone is injected under the skin or into a muscle, using an automatic injector. It can be used by emergency medical responders, police, family members, caregivers, and others. It can save lives until medical care is available.
Have this information ready if possible:
If You Just Have Questions, Poison Control Can Be Called. It does NOT need to be an emergency.
Your local poison center can be reached directly by calling the national, toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room After a Heroin Overdose
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
Prognosis of a Heroin Overdose
If an antidote can be given, recovery from an acute overdose occurs within 24 to 48 hours. Heroin is often mixed with substances called adulterants. These can cause other symptoms and organ damage. A hospital stay may be necessary.
If the person's breathing has been affected for a long time, they may breathe fluids into their lungs. This can lead to pneumonia and other lung complications.
Injecting any drug through a needle can cause serious infections. These include abscesses of the brain, lungs, and kidneys, and heart valve infection.
Because heroin is commonly injected into a vein, a heroin user may develop problems related to sharing needles with other users. Sharing needles can lead to hepatitis, HIV infection, and AIDS.
If you or a loved one is struggling with heroin addiction and you would like to explore heroin treatment options offered at Florida Center for Recovery, contact us at: 800-851-3291. All calls are confidential. If you’d rather contact us via our secure chat service you may do so by clicking on the link below:
Click to Chat with Us Now!
Centers for Disease Control and Prevention website. Injury prevention & control: opioid overdose. www.cdc.gov/drugoverdose/opioids/heroin.html. Updated February 9, 2017. Accessed August 15, 2017.
Levine DP, Brown PD. Infections in injection drug users. In: Bennett JE, Dolin R, Blaser MJ, eds. Mandell, Douglas, and Bennett's Principles and Practice of Infectious Diseases, Updated Edition. 8th ed. Philadelphia, PA: Elsevier Saunders; 2015:chap 317.
National Institute on Drug Abuse website. Heroin. www.drugabuse.gov/drugs-abuse/heroin. Updated May 2016. Accessed August 15, 2017.
Nikolaides JK, Thompson TM. Opioids. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 156.
National Institute on Drug Abuse website. Overdose death rates. www.drugabuse.gov/related-topics/trends-statistics/overdose-death-rates. Updated January 2017. Accessed August 15, 2017.
Zosel AE. General approach to the poisoned patient. In: Adams JG, ed. Emergency Medicine: Clinical Essentials. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 143.